Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 6, NWS Houston/Galveston, TX

May 7, 20206 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at May 7, 2020, 9:12 PM CDT for 6 counties in Texas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 7, 2020, 9:12 PM CDT (02:12 UTC)
Expired
May 8, 2020, 7:00 AM CDT
In force
10 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 44 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS74 KHGX 080212
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
912 PM CDT Thu May 7 2020

TXZ214-313-335>338-436>438-081200-
/O.NEW.KHGX.WI.Y.0006.200508T0212Z-200508T1200Z/
Chambers-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Including the cities of Winnie, Mont Belvieu, Anahuac, Stowell, 
Old River-Winfree, Pasadena, Baytown, Palacios, Lake Jackson, 
Freeport, Clute, Texas City, Dickinson, La Marque, 
Surfside Beach, and Galveston
912 PM CDT Thu May 7 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...South winds increasing to 25 mph with gusts possibly
  exceeding 35 mph at times.

* WHERE...Chambers, Coastal Harris, Coastal Jackson, Coastal 
  Matagorda, Coastal Brazoria, Coastal Galveston, Matagorda 
  Islands, Brazoria Islands and Galveston Island and Bolivar 
  Peninsula Counties.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at May 7, 6:47 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 7, 6:47 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
647 PM CDT Thu May 7 2020

.AVIATION [00Z TAF Issuance]...

Moderate southerly flow with gusts up to 20 to 25 mph will
continue through the night across the area with wind gusts up to
30 mph possible at LBX and GLS. Ceilings will drop to 1500 to 2500
ft tonight ahead of an approaching cold front. This cold front
will move through the area during the morning and early afternoon
hours tomorrow. Isolated showers will be possible across the area
out ahead of the front beginning around sunrise to mid morning.
The front arrives first at CLL around 15z, then down to IAH around
18z, and then down into LBX and GLS around 21z. A thin line of
showers and thunderstorms will accompany the frontal passage with
the activity along the line increasing as it gets closer to the
coast. The frontal passage will also usher in breezy to gusty
northerly winds behind it with clearing skies through the rest of
the day.

Fowler

&&

.PREV DISCUSSION /Issued 343 PM CDT Thu May 7 2020/...

.SHORT TERM [Tonight Through Friday Night]...

Clear skies over the northeast half of the area with shallow LL
moisture return and partly/mostly cloudy in the southwest. Winds
will be getting gusty throughout the early afternoon hours. Breezy
conditions in the western corridor closer to the LLJ.

Overnight skies becoming mostly cloudy to cloudy and warmer with
persistent moderate southerly flow. Rain chances start increasing
toward sunrise in the northwest counties.

Models have been trending toward the development of a prefrontal
trough Friday morning and this will likely lead to a further
increase in cloud cover limiting instability and tearing up the
shear profile for thunderstorms. Although much of the area is
likely to see rainfall as a line of showers and thunderstorms
develop along the cold front. Showers and thunderstorms will
probably also develop out ahead of the front though with more
limited instability. Have adjusted rain chances with an increase
in coverage over the I-69 corridor southward in the afternoon
where instability will probably recover somewhat before the front
arrives in the mid to late afternoon hours. Have coordinated with
SPC and have shifted the slight risk eastward out of the CWA. Will
probably still see plenty of gusty winds in the 20-40mph range as
the storms come through.

45

.LONG TERM [Saturday Through Thursday]...

The advancing surface frontal boundary should continue to slow as
it pushes offshore, and as a result some showers and thunderstorms
could linger along the coast through Saturday morning. The
precipitation threat ends soon after, however, as an area of
surface high pressure moves into the central CONUS. With offshore
winds developing in the wake of the departing front, expect cooler
and drier conditions to persist through the remainder of the
weekend. Highs on Saturday should only reach the low to mid 70s,
with dew points remaining in the upper 40s to low 50s across most
of the region. Onshore winds re-develop on Sunday and low-level
moisture should once again begin to increase. Nonetheless, it
should be a pleasant Mother's Day with highs around 80 and partly
cloudy skies...ideal conditions to enjoy a nice dinner out on the
patio.

With south winds returning to the picture, we should see a warming
trend heading into the beginning of next week, with highs
returning to the mid to upper 80s by Tuesday and dew points
climbing back into the mid 60s. An approaching shortwave on
Tuesday could bring with it some isolated showers and
thunderstorms, however widespread precipitation does not appear to
be in store through the remainder of the forecast period. Highs on
Thursday will be flirting with 90 degrees as the onshore flow
pattern holds in place.

Cady

.MARINE...
SCEC conditions underway and expect these to steadily increase this
evening and SCA with sustained winds near 20 to 25 knots and gusty
overnight. Will be looking for these onshore wind gusts around 30-35
knots over the Upper Texas coastal waters. Seas have already built
to 3-5 feet and will likely see 5-8 feet before sunrise with this
strong onshore flow. Tide levels rising overnight and into the
morning hours. Rip currents getting stronger as well as higher surf
and have a Beach Hazards statement for the strong rip currents.
Winds relax before the front arrives. Winds in the wake of the front
Friday evening will quickly ramp back up into SCA.

45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  71  80  57  76  55 /  20  40   0  10   0
Houston (IAH)          72  86  60  74  59 /  20  50  10  10  10
Galveston (GLS)        76  80  64  73  67 /  10  60  40  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 1 PM CDT Friday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:03 AM CDTSmall Craft AdvisoryHGX24 hr
May 8, 4:53 PM CDTSpecial Marine WarningHGX37 min
May 8, 5:21 PM CDTSpecial Marine WarningHGX54 min
May 8, 5:57 PM CDTSpecial Marine WarningHGX93 min
May 8, 6:10 PM CDTSpecial Marine WarningHGX95 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.